SMITH & NEPHEW, INC. LEGION CR NP FEM SZ 5 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Catalog Number |
71423215 |
| Medical Device Problem Code |
Biocompatibility (2886)
| Health Effect - Clinical Codes |
Inflammation (1932); Loss of Range of Motion (2032); Ankylosis (4527); Swelling/ Edema (4577); Joint effusion (4849)
| Date of Event |
11/02/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).
Event or Problem Description
It was reported that, after the patient underwent right tkr surgery on (b)(6) 2023 due to arthrosis, in which a gns ii cmt tib size 3 right, a gii dished ins sz 3-4 13mm and a legion cr np fem sz 5 rt were implanted, she has been experiencing a lot of swelling and lack of flexion 4 months post-surgery.The patient's knee becomes irritated and swollen even with the simplest of exercises (non-stress weight bearing, stretching only).The patient has been suffering from daily bouts of inflammation, fluid retention in her leg, and the joint becomes very hot whilst swollen.X-rays revealed degenerative change with loss of joint space, osteophytic lipping and small joint effusion.The patient claims to be allergic to metal and made the assumption that the implanted system would be hypoallergenic.In addition, she stated she was never asked about her medical history before tkr was conducted.Dermatologic test is still pending.No further interventions have been scheduled at this time and the patient is currently taking cetirizine and 2 x 500mg ibuprofen every day.
Additional Manufacturer Narrative
Section h10: given the nature of the alleged incident, the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, although a dermatologic diagnosis has not been provided, the signs/symptoms experienced by the patient may be consistent with a metal allergy/sensitivity given the implantation of a femoral component in the presence of alleged sensitized patient; however, the clinical root cause cannot be definitively concluded.Additionally, it is unknown if an un-resurfaced patella and/or possible formation of scar tissue could be contributing to any of the patient symptoms.Based on the documentation provided, a component mal-performance is not supported.The patient impact includes the reported swelling, lack of flexion just 4 months after the implant, irritation/heat/inflammation and fluid retention in the leg, medication, and pain.Given the referral to dermatology and primary surgeon, further medical interventions is likely.The (b)(6) 2023 x-ray imaging appears to show a post-operative right tka with apparent staples.It does appear that the patella was not resurfaced during the primary implantation.The patient reportedly made the assumption that the implanted system would be hypoallergenic and noted ¿completely forgot about being allergic to metal¿¿¿ never been able to wear any jewelry except gold or silver¿; however, does not recollect being asked about medical history/allergy before the tkr was conducted.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that postoperative patient care and directions and warnings to patients by physicians are extremely important.Protected weight bearing with external support is recommended for a period of time to allow healing.Normal daily activity may be resumed at the physician¿s direction.Also, warnings and precautions states that the patient should be warned of surgical risks, and made aware of possible adverse effects.The patient should be warned that the implant can become damaged as a result of strenuous activity or trauma.Besides, possible adverse effects section states that temporary or permanent nerve damage can result in pain or numbness of the affected limb.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: (b)(4).